'Z-Pack' Linked to Heart Risk

Azithromycin associated with increased risk of cardiovascular death

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) A common antibiotic appears to be linked to an elevated risk of cardiovascular death within the first five days of taking the medication. Though the complication is rare, researchers said the finding is important.

Azithromycin (Zithromax), commonly referred to as a Z-pack, is prescribed for conditions including bronchitis, pneumonia, bacterial sinus infections, certain sexually transmitted diseases, and infections of the ears, lungs, throat and skin.

"Always talk to your pharmacist about medication risks."

Wayne A. Ray, PhD, professor of preventive medicine at Vanderbilt University Medical Center, said he believes the study adds important information for the risk profile of the drug. The potential cardiovascular effects could be important clinical considerations for patients at an elevated heart risk, especially since alternative antibiotics are available, Ray said.

Researchers sought to examine the drug for a possible increased incidence of cardiovascular deaths after reviewing other published studies, and following the U.S. Food and Drug Administration's report that linked the medication to serious heart arrhythmias.

Researchers reviewed the records of Tennessee Medicaid patients between 1992 and 2006. Among those, 347,795 patients were prescribed azithromycin. Those records were compared to patients taking other antibiotics and to those not taking antobiotics.

The antibiotic's primary comparison was popular antibiotic amoxicillin (Amoxil), widely considered safe for the heart.

Researchers determined that patients taking azithromycin are at a 2.5-fold increased risk of cardiovascular death during the initial five days of taking the drug compared to another common antibiotic or not taking an antibiotic.

However, the risk of death was still very low. Investigators found 47 more deaths per million courses of therapy for those taking azithromycin. The risk was increased to 245 additional heart-related deaths among patients at an elevated cardiovascular risk.

The study was funded by a grant from the National Heart, Lung, and Blood Institute and a cooperative agreement from the Agency for Healthcare Quality and Research Centers for Education and Research on Therapeutics.

The finding was published in the May 17, 2012 issue of the New England Journal of Medicine.

Reviewed by: 
Review Date: 
May 17, 2012
Last Updated:
July 26, 2012